Tips for Preventing Overdoses from Downers
Downers slow down your body and your mental and physical alertness. They make you more relaxed.
Downers include heroin, fentanyl, morphine, Dilaudid, methadone, etc.
An overdose happens when there are more drugs in the body than it can handle.
Here are tips for preventing overdoses from uppers (such as cocaine, Ritalin, MDMA, etc) and overdoses from crystal meth.
Tips for Preventing Overdose
- Try not to use alone.
- Know your tolerance. Use less or do a test blast first, especially if you’re buying from a new dealer.
- Try to mix your hits yourself so you know what you are using.
- Try not to mix substances.
- Remember to call 911 right away if someone needs help, and get someone with training to do chest compressions and rescue breathing (CPR) if needed.
Signs of Overdose: Downers
- trouble walking or talking
- won't wake up
- difficulty breathing, gurgling sounds or unusual snoring
- cold, clammy skin
- grey, purple or blue lips or nails
- tiny pupils
Someone who is overdosing may not have all of these signs, they may only have one or two.
What to do
- Call 911 right away if the person is not breathing or unresponsive (won’t wake up). One of the most commons signs of overdose is slow or no breathing.
- Shout their name.
- Pinch the back of their arm or run your knuckles along their chest bone (sternum) to try and wake them.
- Give them naloxone (if you have it).
- Get someone with training to give chest compressions and rescue breathing (CPR) if needed.
- If it’s not working, give a second dose of naloxone; continue with chest compressions until paramedics arrive. Chest compressions are important.
Stay with the person and keep checking on them. If paramedics are called, give them as much information as possible so they can give the right treatment. If you can’t stay, leave a note about the drug the person took and make sure the ambulance can reach them (for example, make sure doors are unlocked).